[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.168.87. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 1978

The Effect of Methylphenidate on Serum Growth HormoneInfluence of Antipsychotic Drugs and Diagnosis

Author Affiliations

From the Departments of Psychiatry (Drs Janowsky, Leichner, Judd, Huey, and Clopton) and Medicine (Dr Parker), University of California at San Diego Medical School, La Jolla.

Arch Gen Psychiatry. 1978;35(11):1384-1389. doi:10.1001/archpsyc.1978.01770350110011
Abstract

• Intravenously administered methylphenidate, 0.5 mg/kg, causes a consistent rise in human serum growth hormone level, with peak values usually occurring 30 minutes after infusion. This rise is attenuated in patients receiving various antipsychotic medications administered on a long-term basis and is decreased in schizophrenic and drug-dependent patients. Methylphenidate causes increases in talkativeness, blood pressure, and pulse that generally parallel increases in serum growth hormone level. However, in contrast to the methylphenidate-induced rise in serum growth hormone level, methylphenidate-induced changes in cardiovascular variables and talkativeness are not altered by antipsychotic medications or diagnostic classification.

×